Page 1 of 4

Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Thu Apr 09, 2020 7:49 am
by zcheng32
I had what the Dr believed to be a stomach flu 2 months back. The Dr. ordered a stool test, and coincidentally, it was positive for H Pylori. After the stomach bug was gone, I felt well so I did not start eradicating the H Pylori at that time.
But last week I suddenly started to vomit and had heartburn. My upper stomach was in pain and I could not eat much. After seeing the doctor again, he recommended starting a 10-day quadruple therapy for eradicating the Hp:
-Amoxicillin-500mg, 2/time, twice/day
-Claritomycin-500mg, 1/time, twice/day
-Omeprazole-20mg, 1/time, twice/day
-Bismuth subsalicylate-2/time, twice/day
Today is my 5th day-half way through. The diarrhea is tolerable, but I noticed my vomiting/heartburn/upper stomach pain getting worse. Since 2 days ago, I noticed a bitter taste in my mouth when I'm vomiting in the morning. I'm guessing it's from bile?? (pretty sure it's not the same taste the claritomycin has)
Now my stomach feels sore all the time. Vomiting is my first thing in the morning, followed by an entire morning of discomfort. Not to mention eating food feels so hard. Also I have lots of gas in both ways.

Is it normal that your symptoms get worse during the treatment? Could it be caused by the antibiotics? I'd appreciate any help...

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Thu Apr 09, 2020 9:06 am
by Helico_expert
It's a good treatment. I am surprised that you experienced vomit. Perhaps you should discuss with your doctor about it.
Vomit is a side effect we dont like to see.

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Wed Apr 22, 2020 12:48 am
by zcheng32
Update: I finished my last dose of medication a week ago. The nausea and vomiting is gone now and I can eat slightly more, but I'm still having diarrhea in the morning even though I take probiotics twice a day. Compared to when I was on medication, only a small fraction of the stool became formed, and most of the stool is still very loose.
Question-in how long should the diarrhea typically be gone after finishing the antibiotics treatment? Should I be worried?

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Wed Apr 22, 2020 9:12 am
by Helico_expert
if your diarrhea is due to antibiotics, it usually goes away within a week.

let's wait for another week, repeat the breath test to find out if you still have H. pylori.

Nevertheless, it is good to hear that your condition is improving.

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Wed Apr 22, 2020 9:54 am
by zcheng32
Thanks. After finishing the quadruple medication, the Dr. ordered me to continue taking omeprazole before I go see him in a couple of days and get retested for HP. But I heard about the test might give false negatives if you're taking omeprazole. Is that true?

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Wed Apr 22, 2020 3:10 pm
by Helico_expert
It is true that omeprazole or any PPI will interfere with the urea breath test.

It is recommended to stop PPI for at least two weeks before the test.

if you really need PPI to control your symptom, you can try switch to Ranitidine (or any H2 blockers).
Ranitidine is a fast acting acid suppressant, but short life. So it wont stay in your body long and will not interfere with the Breath test. You only need to stop ranitidine over night before breath test.

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Thu Apr 23, 2020 2:47 am
by zcheng32
Thank you. The doctor told me he'd like a stool test done, not the breath test...would PPI interfere with the stool test results in that case?

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Thu Apr 23, 2020 9:26 am
by Helico_expert
unfortunately yet. PPI can impact on the HP load and stool test is dependent on the number of HP that can be detected in the stool.

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Fri May 08, 2020 7:20 am
by zcheng32
Follow-up: I visited the Dr on Apr 23, and he asked me to take soluble fibers to stop the diarrhea. So I took the fiber for a week, and the diarrhea did stop. I got off the PPI, and did the stool test on May 4, it was negative for Hp!!!
Between 4/22 and 5/5, I was eating normal and feeling good. But starting from 5/6, I started having nausea and vomited after lunch. Weird enough, I don't have diarrhea, pain, heartburn or reflux. Only nausea, poor appetite and gas. It's been bothering me for 3 days now. I don't understand why my stomach could still bother me after the HP is gone, especially when I've been feeling pretty well during the past weeks. Today I asked my doctor and he told me not to worry....??!!
Any suggestions on what this "bug" may be and what I should do?

Re: Reflux/Heartburn/Vomiting Got Worse After Starting HP Treatment

Posted: Fri May 08, 2020 8:59 am
by Helico_expert
it's common to have sudden flare-up of symptoms. Some people's stomach are more sensitive than others and can have multiple episodes of these symptoms flare-up.

if you are truly free of H. pylori, then there is nothing to worry about. the symptoms should gradually subside.